Hail, Kit Carson
- When
- August 7, 5:20 PM MST
- Where
- Kit Carson County, 17.23 mi N of Flagler
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.549, -103.071
During the evening scattered thunderstorms developed across East Central Colorado, moving east or south. The largest hail size reported was hen egg at two different locations from the same thunderstorm in northwest Kit Carson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening scattered thunderstorms developed across East Central Colorado, moving east or south. The largest hail size reported was hen egg at two different locations from the same thunderstorm in northwest Kit Carson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 2:20 PM MST, 3 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 320 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM MDT Tue Aug 7 2018 Pops have been increased for the overnight period, as a shortwave is expected to pass over our eastern CWA from Yuma County, Colorado to potentially Wichita County, Kansas. Disturbance may be enough lift to aid in thunderstorm development. Convection is expected to develop over eastern Colorado and die off over the plains. Biggest area of favored conditions will be the Palmer Dive and to the east of it. West Northwest wind flow aloft will aid in bringing in dryer area, especially in the mid and upper levels. Model soundings are showing favorable subsidence tomorrow. Pwat values are still sitting ~1" in the low levels. There is currently no well-defined synoptic support for convection. But short term models like the HRRR and HREF are pointing to late night convection from 06 to 12Z . MLCAPE values are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting isolated storms with marginally severe hail and winds. Tonight, lows will sit in the upper 50s to lower 60s across the Tri-State area. However, depending on convection, this may drop 5 to 10 degrees lower. Lastly, tomorrow's highs will be in the mid to upper 80s, with another round of slight chances for convection in the late afternoon. An isolated severe thunderstorm or two cannot be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Aug 7 2018 A shortwave embedded in upper level ridge flow expected over the northern Plains by Thursday morning. This shortwave moves southeast over eastern Kansas by Friday night. During the southeastward progression of this shortwave, thunderstorm chances will exist for parts of the Tri-State region during the afternoon and overnight hours. The shortwave will extend into the southern Plains due to upper level lows settled over Oklahoma and Texas. This trough becomes split Sunday with the main trough over the Midwest and a cutoff low remaining over the southern Plains. By Tuesday morning, the cutoff low over Texas migrates northward towards strong flow aloft creating a shortwave trough over Kansas. The migration of the cutoff low over Kansas could potentially bring precipitation to the Tri-State region Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1111 AM MDT Tue Aug 7 2018 Throughout the remainder of the TAF period, VFR conditions are expected to prevail. Only added additional lines in TAF for wind changes. Winds are expected to shift from the north to the east to the south ending up facing the southwest. Wind speeds are expected to stay around 5 to 10 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...EV
Hazardous Weather Outlook National Weather Service Goodland KS 1043 AM MDT Tue Aug 7 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1043 AM MDT Tue Aug 7 2018 /1143 AM CDT Tue Aug 7 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated showers and storms are expected west of a line from Flagler, Colorado to Tribune, Kansas during the evening and overnight hours. There is a marginal chance of isolated severe storms potentially creating large hail and damaging winds during the early evening as storms begin to transition into far east central Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated thunderstorm are expected Wednesday afternoon and evening with a marginal chance of some of the stronger storms producing damaging wind as they move into far east central Colorado during the early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon or tonight.
Special Weather Statement National Weather Service Goodland KS 537 PM MDT TUE AUG 7 2018 COZ091-080000- Kit Carson County CO- 537 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Cope, or 18 miles north of Flagler, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. LAT...LON 3957 10286 3944 10276 3934 10308 3957 10314 TIME...MOT...LOC 2336Z 338DEG 21KT 3957 10301 024
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
6 hail. Local standard time, as filed.
The hail ranged from golf ball to hen egg in size, covering the ground to a depth of six inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778222, 778223, 778224, 778225, 778226, 778227.